Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hi. My name is***** I'm sorry to hear about this guy's situation. So prior to 3 days ago, he never had a single seizure? Is he able to eat and drink at this time?
That is good that he's eating and drinking fine. The concern that I have here is what is the cause of these seizures for an older guy like him. Could his current hind leg weakness be due to the phenobarbital that he's on? IF they are doing large dose, it can definitely make them ataxic / wobbly / weak in their rear legs. If they truly gave a loading dose (I give mine IV), then it would be extremely suspect for his current behavior. Could the situation be due to his having a brain lesion / tumor that is causing these clinical signs? This is where some concern has to be too. His current being restless and such, that may be something that improves with time or doesn't. Time is going to be the ultimate tell tale factor here. The loading doses of phenobarbital can absolutely make them "off" for up to a week I've seen as their body adjusts to it.
Giving him time and keeping him in a location / area where he can't hurt himself is the best you can do. Watch stairs and being up on things as I wouldn't want him to slip / stumble and fall off them. As he gets more adjusted to the medication in his system, this should hopefully improve.
I'm glad to help and hope or the best for this guy. Let him rest.
No problem. Take care.
It wouldn't be totally abnormal. The loading dose of the phenobarbital can definitely make them "off". I wouldn't be overly worried with the not making a sound. Hopefully again over the next few days he's getting more and more back to his normal self.
Absolutely no problem!
As far as the hind leg weakness, it could be some arthritis. Sometimes after sleeping at night, they can be stiffer in the morning due to the limbs being in a fixed position longer. Could it also be due to the medication? That is still a possibility.
I would be suspicious then that it is his body still getting used to the phenobarbital if it is happening after the dosing of it. If it is, then with time and his body getting more used t it, then it should improve / resolve.
It could be a side effect of the phenobarbital. Or, it could be due to the underlying cause of the seizure itself. An older dog that starts to have seizures has to have suspicion for a brain lesion and that can have some other subtle clinical signs due to it besides the seizures themselves.
I'm hoping for he best for him!
Absolutely no problem! Time I think is going to be the best thing for him to get used to the phenobarbital.
I know it is hard to see him like this, but I'm going to have hope again for the next week or so to have some improvement if all this is due to the loading dose of the phenobarbital.
Again, no problem.
His "abnormal" behavior now is going to be question as to if it is due to the medication or due to what caused the seizure. There in is the unknown. With the high lymphocyte count, lymphoma is on the list of suspicions along with other types of brain tumors. I wouldn't overly focus on it if he's otherwise eating well, drinking well and not having seizures. Time is key here.
Sounds like a plan is in place to help correct his situation. Hopefully that and time are going to have positive effects on him!
That is good that there has been that 30% improvement with the walking and alertness. How much more will things improve as he gets used to the medication? That is the unknown and the big hope. The OCD issue? Is that the medication or part of why he had a seizure?
Time is going to be the biggest answer here. Unfortunately that is the case.
You could put a sock loosely on that foot when he is outside where it can be drug on harder surfaces. Keeping it uncovered when inside is needed as the last thing that can be done is to have it on for too long and it cause a circulation issue.
Hopefully it will help to protect that paw while he improves with his ambulation.
This most likely be a sudden improvement in a day or so. IT would hopefully be something that is improving over the course of a week or two.
Is there a brain tumor that is the cause of the seizure and this is also affecting his gait? This is the unknown. Hopefully time allows him to continue to improve!
To rule out the brain tumor, a CT / MRI scan is typically the diagnostic test needed for that. I'm hoping for the best for him.
Looking at the risks with certain procedures / tests has to be done. The other real question is if there was a brain tumor, would surgery or chemotherapy be something that would be pursued.